Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 123, NWS Omaha, NE

May 19, 2012Douglas County, Washington County, Nebraska; Harrison County, Pottawattamie County, Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 19, 2012, 8:06 PM CDT for Douglas County, Washington County, Nebraska; Harrison County, Pottawattamie County, Shelby County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2012, 8:06 PM CDT (01:06 UTC)
Expired
May 19, 2012, 8:45 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Harrison County, IA, Pottawattamie County, IA, Shelby County, IA, Douglas County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 51 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:12 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 19, 3:12 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT SAT MAY 19 2012

.DISCUSSION...

A COLD FRONT WAS LOCATED OVER PARTS OF NORTHEAST INTO SOUTH
CENTRAL NEBRASKA AT 19Z. THE FRONT WILL MOVE SOUTHEAST ACROSS THE
AREA TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
MIDNIGHT. THE FRONT AND ASSOCIATED THUNDERSTORMS WILL BE EAST OF
THE AREA ON SUNDAY WITH COOLER TEMPERATURES EXPECTED AS HIGH
PRESSURE BUILDS INTO THE REGION THROUGH MONDAY. INCREASING
SOUTHERLY FLOW THEN RETURNS MONDAY NIGHT THROUGH TUESDAY IN
ADVANCE OF ANOTHER COLD FRONT MOVING INTO THE WESTERN HIGH PLAINS.

THIS SECOND COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON
WEDNESDAY THEN STALL OUT OVER SOUTHEAST NEBRASKA WEDNESDAY NIGHT.
EXTENDED MODELS THEN DIFFER ON THE SOLUTION FOR THE REMAINDER OF
THE WEEK AS THE GFS KEEPS THE STALLED BOUNDARY NEAR THE KANSAS
BORDER WITH THE CHANCE OF MORE THUNDERSTORMS FOR THE AREA. THE
ECMWF MEANWHILE LIFTS IT NORTH AS A WARM FRONT BY FRIDAY WITH
SIGNIFICANTLY WARMER TEMPERATURES INDICATED FOR THE WEEKEND.
AS A RESULT LOW CONFIDENCE AT THIS TIME FOR THIS PORTION OF THE
EXTENDED PERIOD.

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK...AND KOFK.

MAIN AVIATION CONCERN WILL BE STRONG THUNDERSTORMS THAT DEVELOP
AFTER 22Z AND PERSIST INTO THE EVENING. LARGE HAIL AND SEVERE
DOWNBURST WINDS WILL BE POSSIBLE WITH A FEW OF THESE STORMS.
STORMS SHOULD WEAKEN AFTER 03Z...AND MAY DIMINISH TO SHOWERS OR
WEAK CONVECTION BY 06Z THEN END SHORTLY AFTER 06Z. A WELL-DEFINED
COLD FRONT EXTENDED FROM AROUND KOFK TO KGRI AT 17Z AND THIS FRONT
WILL SLOWLY MOVE THROUGH EASTERN NEBRASKA TODAY AND
TONIGHT...SWITCHING THE WINDS FROM SOUTH TO NORTHWEST. AHEAD OF
THE FRONT DURING THE AFTERNOON HOURS...KOMA AND KLNK WILL HAVE
SOUTH WINDS GUSTING OVER 20 KNOTS...BUT THESE SHOULD WEAKEN BY
SUNSET AS THE FRONT APPROACHES.

AFTER THE STORMS AND SHOWERS MOVE OUT LATE TONIGHT...VFR
CONDITIONS ARE EXPECTED FROM THE EARLY MORNING HOURS SUNDAY
THROUGH THE END OF THE TAF PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/NIETFELD
Hazardous weather outlook, May 19, 4:13 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
413 PM CDT SAT MAY 19 2012

IAZ043-055-056-069-079-090-NEZ015-032>034-042>045-050>053-065>068-
078-088>092-201115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-FREMONT-THURSTON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
413 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING.
SOME OF THE STORMS COULD BE SEVERE. THE MAIN HAZARDS ARE EXPECTED
TO BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY AND THURSDAY...
AND CHANCES MAY CONTINUE INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

NEZ011-012-016>018-030-031-201115-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
413 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY AND THURSDAY...
AND CHANCES MAY CONTINUE INTO FRIDAY. LATER OUTLOOKS WILL ADDRESS
THE CHANCE OF SEVERE STORMS IN THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY.

IAZ080-091-NEZ093-201115-
MONTGOMERY-PAGE-RICHARDSON-
413 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EVENING. LOCALLY
HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS IS ON WEDNESDAY AND THURSDAY...AND
CHANCES MAY CONTINUE INTO FRIDAY. LATER OUTLOOKS WILL ADDRESS THE
CHANCE OF SEVERE STORMS IN THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME TONIGHT AND SUNDAY.

FOBERT

In the hours before

Local storm report, May 19, 7:17 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
717 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 S DECATUR             41.98N 96.25W
05/19/2012  E0.50 INCH       BURT               NE   FIRE DEPT/RESCUE

&&

LANDSVORK
Local storm report, May 19, 7:28 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             1 N ONAWA               42.04N 96.09W
05/19/2012  M1.00 INCH       MONONA             IA   LAW ENFORCEMENT

&&

LANDSVORK
Local storm report, May 19, 7:42 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
742 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             PENDER                  42.11N 96.71W
05/19/2012  E0.75 INCH       THURSTON           NE   EMERGENCY MNGR

&&

DEE
Local storm report, May 19, 7:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
748 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     CERESCO                 41.06N 96.65W
05/19/2012  E60 MPH          SAUNDERS           NE   EMERGENCY MNGR

            NICKLE SIZE HAIL.

0741 PM     TSTM WND GST     WAHOO                   41.22N 96.62W
05/19/2012  E70 MPH          SAUNDERS           NE   EMERGENCY MNGR

&&

LANDSVORK
Local storm report, May 19, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
758 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     ASHLAND                 41.04N 96.37W
05/19/2012  E60 MPH          SAUNDERS           NE   EMERGENCY MNGR

&&

DEE
Local storm report, May 19, 8:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND DMG 2 W FORT CALHOUN        41.46N 96.06W
05/19/2012                   WASHINGTON         NE   TRAINED SPOTTER

            6 INCH DIAMETER TREE UPROOTED. WIND EQUIPMENT MEASURED 58
            MPH GUST.

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:09 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge26 min
May 19, 7:18 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston27 min
May 19, 7:26 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders34 min
May 19, 7:43 PM CDTSevere Thunderstorm WarningOAXBurt, Washington32 min
May 19, 7:50 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Saunders, Washington25 min
May 19, 7:54 PM CDTSevere Thunderstorm WarningOAXSaline, Seward36 min
May 19, 8:17 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington17 min
May 19, 8:36 PM CDTSevere Thunderstorm WarningOAXLancaster24 min
May 19, 8:45 PM CDTSevere Thunderstorm WarningOAXDouglas15 min
May 19, 9:38 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy37 min
May 19, 8:32 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona, Shelby28 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.